Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Las Vegas, NV

July 31, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2023, 1:50 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 1:50 PM MST (20:50 UTC)
Expired
Jul 31, 2023, 4:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS55 KVEF 312050
FFWVEF
AZC015-312345-
/O.NEW.KVEF.FF.W.0025.230731T2050Z-230731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
150 PM PDT Mon Jul 31 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 445 PM MST.

* At 150 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Mt. Trumbull and the Mt. Trumbull Loop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3666 11305 3651 11293 3634 11306 3641 11341
      3662 11349

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AN
2 follow-up statements
627 
WGUS75 KVEF 312234
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
334 PM PDT Mon Jul 31 2023

AZC015-312345-
/O.CON.KVEF.FF.W.0025.000000T0000Z-230731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
334 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 334 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain near the warned area. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Mt. Trumbull and the Mt. Trumbull Loop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3666 11305 3651 11293 3634 11306 3641 11341
      3662 11349

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AN
816 
WGUS75 KVEF 312341
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
441 PM PDT Mon Jul 31 2023

AZC015-312351-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-230731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
441 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3666 11305 3651 11293 3634 11306 3641 11341
      3662 11349

$$

VEF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:41 AM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 2:41 AM MST, 11 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
241 AM PDT Mon Jul 31 2023

.SYNOPSIS...Monsoon moisture spreads further north and west across
the area today and Tuesday resulting in greater storm coverage
over northwst Arizona, southern Nevada and eastern California.
Stronger storms will be capable of producing heavy rain with
localized flash flooding and strong winds. Conditions will
gradually dry out Wednesday and beyond, allowing temperatures to
return to near normal late in the week.

&&

.SHORT TERM...Today through Wednesday.

Satellite/radar imagery shows a large thunderstorm complex over
far southwestern Arizona earlier tonight that produced wind gusts
in excess of 50 mph in the Yuma area and 40-50 mph gusts near
Blythe. Dewpoint temperatures in these aera ranged from the mid
60s to low 70s as the complex moved through. Keeping an eye on
outflow associated with this feature as it is currently moving
through Riverside County and approaching south/southcentral San
Bernardino County.

The synoptic set up has high pressure centered over northern Texas
with an inverted trough we have been following for day, lifting
into our area from northern Sonora Mexico pushing 1.5+ inch
precipitable water pooled just to our southern CWA border into the
lower Colorado River Valley and adjacent areas today. One inch
PWATs push north and west across much of the forecast area today
with this deeper moisture remaining in place through Tuesday. This
should lead to a couple of active thunderstorm days today and
Tuesday based on the latest hires model data. Primary concerns
with stronger storms today will be gusty winds up to 50 mph
reducing visibility in blowing dust and heavy rain leading to
localized flash flooding. Below normal temperatures are forecast
for today and Tuesday with the high in Las Vegas on Tuesday forecast
below 100 degrees for the first time since June 29th.

Wednesday could be another fairly active day, particularly over
Lincoln and northern Mohave counties. The trough is forecast to
have lifted out of the area, taking the deeper moisture north of
our area and turning turning the upper flow to the southwest.
High temperatures recover several degrees on Wednesday with the
high in Las Vegas forecast to rise above 100 degrees once again.

Areas of haze are expected across portions of eastern California
and southern Nevada over the next few days as smoke from the York
fire in the Mojave Preserve drifts across the area.

.LONG TERM....Thursday through the weekend.

Southwesterly flow finally begins to scour out the monsoonal
moisture on Thursday, with PoPs largely limited to northeastern
portions of the CWA. By Friday, precip chances are pretty much gone
as the upper-level high begins to expand westward. Over the weekend,
the elongated ridge becomes centered near Yuma, placing us under
light westerly flow and anomalous 500mb heights. The end result of
this development is dry conditions and slightly above-normal
temperatures. It's probable that these warm and dry conditions last
well into August. The latest CPC 8-14 day outlook keeps our
temperatures slightly above normal and precipitation below normal
through mid-August.

&&

.AVIATION...For Harry Reid...Early-to-mid-morning, gusty south-
southeast winds will set up as a result of a strong outflow from
thunderstorms in southern Arizona. Gusts will largely stay confined
to the eastern portions of the Las Vegas Valley, but gusts between
15 and 20 kts may reach the terminal at times. Through the
afternoon, the general wind direction will become south-
southwesterly, shifting between 23 and 00Z. The exception to this
will be a result of thunderstorms in the vicinity of the terminal
that will have the ability to kick out gusts in excess of 30 mph
from their direction. Best chances of thunderstorm-related wind
gusts will be between 20 and 01Z. Continued smoke expected from the
York Fire, located in the Mojave National Preserve. Surface
visibility impacts are not expected; however, slant range visibility
will be impacted.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Gusty southeast winds can be seen on radar
moving northwestward from KBLH. As a result, south-southeast winds
will reach KNXP, KDAG, KEED, and KIFP, with gusts between 15 and 25
kts through the early-morning hours. These gusts will reach the Las
Vegas Valley to a lesser magnitude, with most likely impacts at
KHND, though isolated gusts at KLAS and KVGT will be possible.
Otherwise, thunderstorms in the vicinity of all TAF terminals will
result in gusty, erratic winds. Best chances of thunderstorms at and
around KLAS, KVGT, KHND, KBIH, and KDAG today will be between 20 and
01Z. Best chances for KIFP and KEED will be from 00 to 07Z. Surface
visibility impacts from smoke from the York Fire are not expected,
though slant range visibility will be impacted at KLAS, KHND, KVGT,
and KIFP.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Salmen
LONG TERM...Woods
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:59 PM MSTSevere Thunderstorm WarningVEFMohave61 min
Jul 31, 4:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.